Alert archive / Michigan / Small Craft Advisories in 2016
Small Craft Advisory 91, NWS Detroit, MI
NWS Detroit, MI issued this small craft advisory at Dec 29, 2016, 3:41 AM EST. It took effect at Dec 29, 2016, 10:00 PM EST. It was in force for 54 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2016, 3:41 AM EST (08:41 UTC)
- In effect from
- Dec 29, 2016, 10:00 PM EST
- Expired
- Jan 1, 2017, 4:00 AM EST
- In force
- 54 hr
- Issued by
- NWS Detroit, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 29, 3:05 AM EST, 36 minutes earlier.
Area forecast discussion, Dec 29, 3:05 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
305 AM EST Thu Dec 29 2016
.DISCUSSION...
Weak cold advection will continue to overspread Southeast Michigan
as flow veers to westerly behind this morning's frontal passage.
925mb temperatures are progged to see a modest fall from -4C to -10C
by 00z tonight. Mesoanalysis and satellite imagery confirm a
noteworthy subsidence wake over Minnesota and Wisconsin accompanied
by an embedded lower level thermal ridge. Magnitude of cold air not
particularly impressive to begin with, so this feature increases
confidence in removal of pops through the bulk of the daylight hours
today. Convective depths deepen from 2500 ft this morning to 4500 ft
by late by late this afternoon as quality moisture arrives and 0-2km
theta-e lapse rates fall to -4 or -5C over Lake Michigan. Embedded
dynamic forcing within deep layer cyclonic flow will activate Lake
Michigan from north to south 18-00z. Nearly saturated boundary layer
supports blanket mention of high chc to likely pops across the area,
particularly within favored LES fetches and along the glacial ridge.
Increasingly veered flow in the wake of departing cyclone will steer
potential for banding into western Monroe County overnight where 1
to 2 inches will be possible. Elsewhere, expecting under one inch.
Thermal trough and copious stratus directly overhead to begin
Friday. No complaints with 00z guidance suggesting upper 20s. Middle
and upper levels will begin to moderate as flat longer wavelength
ridging propagates across the central and eastern US in advance of
another round of east Pacific energy coming onshore over the West
Coast. Transient surface ridge will back winds to southerly late Fri
into Friday night, clearing out low clouds from SW to NE most likely
during the overnight period.
Compact circulation just off the British Columbia coast early this
morning confirms model progs of a portion of the wave over the NE
Pacific breaking off and racing east within prevailing steering
flow, reaching the Great Lakes early Saturday. Leading southerly
flow will easily warm temps back up toward 40 with nothing more than
a grazing hit of isentropic ascent over the Thumb perhaps leading to
a dusting.
Existing consensus among the global models for strong cyclogenesis
between the Aleutians and Kamchatka Peninsula early this weekend.
Downstream wave break modeled to pinch off a cold low over the
western CONUS and essentially slingshot the remnants of the trough
over the NE Pac right now through the Great Lakes Monday night. EC
has shown excellent continuity with a more phased solution resulting
in a strong coupled jet structure overhead. GFS/GEM suggest less
phased and colder outcomes featuring less rain, but still rain
nonetheless. No complaints with inherited 70 pops for Monday night.
Temps remain on the warm side through the extended. In the meantime,
the aforementioned wave break is shown by the GFS/EC to eventually
replenish cold air across much of Canada courtesy of a period of
transpolar advection at the end of the extended.
&&
.MARINE...
The Great Lakes region will be sandwiched between a rapidly
deepening low pressure system over New England and a strong arctic
ridge over the Great Plains. The resultant tight pressure gradient
will support west/northwest gale force winds tonight into Friday
over much of Lake Huron. Squally conditions can be expected as lake-
effect snowbands become well established over Lake Huron, as well.
&&
.PREV DISCUSSION...
Issued at 1154 PM EST Wed Dec 28 2016
AVIATION...
The greatest uncertainty of the TAF forecast actually looks to be
the first 4-6 hours, as the light snow and rain failed to
sufficiently saturate the low levels, and the question is whether
their is enough linger moisture around to support MVFR or even
possible IFR cigs (south) as dry slot works through Southeast
Michigan early this morning. Steady stream of cold advection and
cyclonic flow with strong westerly winds developing Thursday Morning
will support expanding MVFR ceilings, with even enough moisture
coming off Lake Michigan to generate some light snow showers and
flurries during the Afternoon Hours, which will likely persist into
the evening hours.
For DTW...Low confidence in MVFR/IFR ceilings early this morning,
but increasing confidence beyond 12z Thursday in MVFR ceilings as
westerly winds also begin to pick up. Expecting gusts to at least 25
knots at times during the day with good low level mixing. Good
chance for at least some light (Boderline MVFR/IFR) snow showers to
make it in during the afternoon, and persisting during the evening
hours.
For DTW...
//DTW Threshold Probabilities...
* Low for ceiling below 5000 ft 7-12Z, high confidence after 12z.
* High confidence in snow as precip type Today/Tonight.
* Low confidence in exceeding westerly crosswind thresholds Thursday
and Thursday evening.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning from 10 PM this evening to 10 AM EST Friday FOR LHZ462-
463.
Small Craft Advisory from 7 PM this evening to 7 PM EST Friday FOR
LHZ421-441>443.
Gale Warning from 4 PM this afternoon to 10 AM EST Friday FOR
LHZ361>363.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...JVC
MARINE.......Mann
AVIATION.....SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Dec 28, 7:28 PM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 728 PM EST WED DEC 28 2016 MIZ047-048-053-054-060>062-068-075-082-291000- MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON- WASHTENAW-LENAWEE- 728 PM EST WED DEC 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-291000- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 728 PM EST WED DEC 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT SMALL CRAFT ADVISORY IN EFFECT FOR NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO PORT SANILAC. REFER TO LATEST MARINE FORECAST FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GALE WATCH IN EFFECT FOR NORTH HALF OF LAKE HURON THURSDAY EVENING THROUGH FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ049-055-063-069-070-076-083-291000- HURON-SANILAC-ST. CLAIR-OAKLAND-MACOMB-WAYNE-MONROE- 728 PM EST WED DEC 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT A PERIOD OF SNOW IS EXPECTED AROUND MIDNIGHT...WITH ACCUMULATIONS OF A DUSTING TO ONE INCH, HIGHEST TOTALS TOWARD THE CANADIAN BORDER. SNOW IS EXPECTED TO BE OVER BEFORE THE THURSDAY MORNING COMMUTE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW,WEATHER.GOV/DETROIT. SF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 3:41 AM EST | Gale Warning | DTX | 33 hr |
Nearby
Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.